Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 50, NWS Tallahassee, FL

April 8, 1998Leon County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 1998, 1:58 AM EDT for Leon County, Liberty County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1998, 1:58 AM EDT (05:58 UTC)
Expired
Apr 8, 1998, 3:00 AM EDT
In force
62 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Leon County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 25 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS1 KTLH 080558 RRA
SVRTLH
FLC073-077-080800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
158 AM EDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHERN FLORIDA

   ...LEON COUNTY
   ...EXTREME NORTHEASTERN LIBERTY COUNTY

AT 155 AM EDT... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM JUST SOUTH OF HOSFORD MOVING EAST AT 40 MPH. THIS
STORM WILL MOVE ACROSS MAINLY THE SOUTHERN HALF OF LEON COUNTY AND
THE SOUTHERN SECTIONS OF THE TALLAHASSEE AREA. THE MAIN THREAT IS
LARGE HAIL.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
BLOXHAM                   BY 205 AM EDT
SPRINGHILL                BY 210 AM EDT
TALLAHASSEE RGL ARPT      BY 215 AM EDT
TALLAHASSEE               BY 220 AM EDT
WOODVILLE                 BY 220 AM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:32 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, Apr 7, 8:32 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
832 PM EDT TUE APR 7 1998

CURNT SATL IMAGERY AND 88-DS INDICATE A LINE OF RWS/TRWS FORMING IN
NRN GULF ATTM. THE LINE IS MOVING TO THE ENE 25 NM SW OF ST VINCENT
IS. IF LINE CONTS DVLPG MAY NEED TO BUMP POPS UP A BIT FOR
TONIGHT...ELSE SATL INDICATES PLENTY OF LOW-MID LVL CLDS ACROSS
AREA TONIGHT.

13

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.